Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 5, NWS Bismarck, ND

March 15, 202413 counties in North Dakota

NWS Bismarck, ND issued this wind advisory at Mar 15, 2024, 3:47 AM CDT for 13 counties in North Dakota. It took effect at Mar 15, 2024, 12:00 PM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 15, 2024, 3:47 AM CDT (08:47 UTC)
In effect from
Mar 15, 2024, 12:00 PM CDT
Expired
Mar 15, 2024, 9:00 PM CDT
In force
9 hr
Issued by
NWS Bismarck, ND

Counties Bottineau County, ND, Dickey County, ND, Foster County, ND, Kidder County, ND, LaMoure County, ND, Logan County, ND, McHenry County, ND, McIntosh County, ND, Pierce County, ND, Rolette County, ND, Sheridan County, ND, Stutsman County, ND, Wells County, ND

The radar

The Bismarck radar (KBIS), 110 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 8.8 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
745 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS73 KBIS 150847
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
347 AM CDT Fri Mar 15 2024

NDZ004-005-012-013-022-023-025-151700-
/O.NEW.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Shell Valley, Harvey, Rolette, St. John,
Goodrich, Fessenden, Mcclusky, Dunseith, Rugby, Bottineau, Drake,
Rolla, Velva, Towner, and Carrington
347 AM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS 
EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...North central North Dakota into the upper James River 
  Valley region.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ036-037-047-048-050-051-151700-
/O.NEW.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Steele, Tappen, Gackle, Jamestown,
Napoleon, Oakes, Ashley, Kulm, Edgeley, Lamoure, Wishek, and
Ellendale
347 AM CDT Fri Mar 15 2024

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS 
EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...Portions of south central North Dakota along with the 
  James River Valley.

* WHEN...From noon today to 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Adam/Schild
3 follow-up statements
334 
WWUS73 KBIS 151620
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
1120 AM CDT Fri Mar 15 2024

NDZ004-005-012-013-022-023-025-160030-
/O.CON.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Drake, Goodrich, Velva, Rolla, St. John,
Rolette, Carrington, Fessenden, Towner, Shell Valley, Harvey,
Dunseith, Bottineau, Mcclusky, and Rugby
1120 AM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...North central North Dakota into the upper James River 
  Valley region.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ036-037-047-048-050-051-160030-
/O.CON.KBIS.WI.Y.0005.240315T1700Z-240316T0200Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Jamestown, Kulm, Napoleon, Wishek,
Edgeley, Tappen, Lamoure, Ashley, Gackle, Oakes, Steele, and
Ellendale
1120 AM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...Portions of south central North Dakota along with the 
  James River Valley.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Johnson
249 
WWUS73 KBIS 152326
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
626 PM CDT Fri Mar 15 2024

NDZ004-005-012-013-022-023-025-160200-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-
Including the cities of Dunseith, Towner, Shell Valley, Rolette,
Velva, Drake, Rugby, Goodrich, Fessenden, Carrington, Harvey,
Rolla, Bottineau, Mcclusky, and St. John
626 PM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...North central North Dakota into the upper James River 
  Valley region.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

NDZ036-037-047-048-050-051-160200-
/O.CON.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/
Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Kulm, Ellendale, Ashley,
Napoleon, Gackle, Oakes, Jamestown, Wishek, Tappen, Lamoure, and
Steele
626 PM CDT Fri Mar 15 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING...

* WHAT...Southwesterly to westerly to 30 mph with gusts to 45 mph 
  expected. Winds will start to shift northwest towards evening.

* WHERE...Portions of south central North Dakota along with the 
  James River Valley.

* WHEN...Until 9 PM CDT this evening.

* IMPACTS...Objects left unsecured may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution. Winds this strong can make driving difficult, 
especially for high profile vehicles.

&&

$$

Jones
121 
WWUS73 KBIS 160155
NPWBIS

URGENT - WEATHER MESSAGE
National Weather Service Bismarck ND
855 PM CDT Fri Mar 15 2024

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-160300-
/O.EXP.KBIS.WI.Y.0005.000000T0000Z-240316T0200Z/
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
Including the cities of Edgeley, Dunseith, Towner, Rolette,
Ellendale, Drake, Bottineau, Oakes, St. John, Kulm, Shell Valley,
Velva, Harvey, Jamestown, Wishek, Lamoure, Goodrich, Rugby,
Mcclusky, Napoleon, Gackle, Tappen, Fessenden, Carrington,
Ashley, Rolla, and Steele
855 PM CDT Fri Mar 15 2024

...WIND ADVISORY WILL EXPIRE AT 9 PM CDT THIS EVENING...

Winds have decreased below advisory criteria, although winds will 
stay breezy through the night. Therefore, the advisory is being 
allowed to expire.

$$

Jones

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this wind advisory went out at Mar 15, 12:50 AM CDT, 2 hours 57 minutes earlier. Its key messages:

  • Near-critical fire weather conditions southwest this afternoon.
  • Well above average temperatures return today, with a cooldown for the weekend.
  • Windy today and Saturday.
Area forecast discussion, Mar 15, 12:50 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1250 AM CDT Fri Mar 15 2024

.KEY MESSAGES...

- Near-critical fire weather conditions southwest this afternoon.

- Well above average temperatures return today, with a cooldown
  for the weekend.

- Windy today and Saturday.

&&

.UPDATE...
Issued at 1250 AM CDT Fri Mar 15 2024

No major forecast changes were needed at the time of this
update. The deck of low stratus and patchy fog continues to
track eastward over the south central and James River Valley
area. Minor adjustments to the sky grid were performed in
accordance to the latest satellite trends. Otherwise, the
forecast remains on the track at this time.

.UPDATE...
Issued at 1010 PM CDT Thu Mar 14 2024

Quiet weather continues late this evening. As surface high
pressure continues to build into the forecast area, low stratus
has cleared further from much of the west and into the north
central. We did freshen up sky cover in line with trends from
nighttime satellite, as guidance has been wanting to clear
clouds from the southwest too quickly. Otherwise, the main
change with this update was to add in mention of patchy fog in
far south central North Dakota and the James River Valley.
Visibilities have not dropped too low as far as we've seen, and
as stratus continues to slowly erode through the night, not
thinking fog will be too much of a problem.

.UPDATE...
Issued at 659 PM CDT Thu Mar 14 2024

Surface high pressure is centered over southeast Montana, and is
slowly pushing into western North Dakota. The majority of the
forecast area is still socked in with low stratus, with the
exception of the far northeast where the edge of the cloud deck
has been slowly diminishing. We are starting to see a few
pockets of lower visibility in central North Dakota, so will
have to see if this trend continues and becomes more widespread.
No major changes with this update.

&&

.DISCUSSION...
Issued at 224 PM CDT Thu Mar 14 2024

Low level stratus persists over the entire forecast area.
Clouds will clear out later this afternoon through tonight from
west to east as surface high pressure propagates into the state.
Clear skies and light winds tonight may lead to additional
patchy fog development early Friday morning. However, confidence
is low due to winds with a westerly component that will likely
remain around 5 to 10 mph, with strong winds just off the
surface. Thus even if fog develops, it should help prevent or
limit any dense fog development.

High pressure will dip south through the day Friday as a clipper
system dives southeast from central Canada, down to the northern
Great Lakes region, and to southeastern Canada. This will bring a
fairly strong cold frontal boundary through the forecast
area starting later in the day. The best pressure rises and CAA
are more during the overnight hours Friday night which may limit
winds from maxing out during the day. Near advisory to advisory
level winds are possible Friday afternoon and especially Friday
night. However, confidence isn't high enough for headlines at
this time. This frontal boundary will lead to a cooldown through
the weekend. For Sunday, near average to slightly below average
highs are possible.

Other than gusty winds, expecting conditions to dry out and
relative humidity values to tank Friday afternoon in the south.
With gusty winds, this may lead to near-critical fire weather
conditions in the southwest during the afternoon. Saturated
near-surface soils that are still frozen or barely thawed,
resulting in standing water in some locations, will help limit
the threat for most areas further east and north.

A west CONUS ridge looks to develop Sunday and gradually try to
slide eastward through Tuesday. This looks to put the forecast
area on the warm side of the ridge Monday. Associated surface
warm frontal boundary will help boost temperatures back into the
50s to mid 60s for most of the forecast area. Ensemble guidance
then suggests a cooling trend is favored through at least the
middle of the week. No significant precipitation is favored at
this time, although a more active pattern may return towards
the latter half of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1250 AM CDT Fri Mar 15 2024

Some lingering MVFR/IFR ceilings remain over the southern
terminals of KBIS and KJMS to begin the TAF period, with KJMS
occasionally dropping into LIFR. All other terminals begin the
period at VFR conditions. The low stratus deck over the south
central into the James River Valley is expected to clear
eastward overnight, with all sites at VFR conditions by the
early morning. Light winds will shift westward and strengthen to
15-25 knots with gusts up to 35 knots this morning and linger
through the end of the TAF period. Low level wind shear will be
possible this morning at the terminal of KXWA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Adam/Jones
DISCUSSION...Telken
AVIATION...Adam
Hazardous weather outlook, Mar 15, 12:50 AM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1250 AM CDT Fri Mar 15 2024

NDZ001>005-009>013-017>023-025-031>037-046>048-050-051-160600-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ040>045-160600-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-
1250 AM CDT Fri Mar 15 2024 /1150 PM MDT Thu Mar 14 2024/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Near-critical fire weather conditions are possible Friday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

ADAM

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 3:36 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burleigh, Dickey, Emmons and 12 more16 hr

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.